Understanding Chemotherapy: A Guide for Patients and Families

+ -Text Size

TOPICS

Previous Topic

Skin and nail changes

Next Topic

Weight gain

Urine changes and bladder and kidney problems

Some chemo drugs can irritate your bladder or cause short- or long-term kidney damage. They may also cause your urine to change color (orange, red, green, or yellow) or take on a strong or medicine-like odor. For a short time, the color and odor of semen may be changed, too. (See the section for men under “Sex, fertility, and chemo.”)

Ask your doctor if your chemo may have these effects. And let your doctor know if you have any symptoms that might be a sign of a problem. Watch for these signs and symptoms:

  • Pain or burning when you urinate
  • Urinating a lot
  • A feeling that you must urinate right away
  • Reddish or bloody urine (Some chemo drugs will change the color of your urine. Tell your doctor or nurse if this happens.)
  • Fever
  • Chills

Drink plenty of fluids to ensure good urine flow and help prevent problems. Water, juice, coffee, tea, soup, soft drinks, broth, ice cream, Popsicles, and gelatin count as fluids.


Last Medical Review: 03/07/2013
Last Revised: 03/07/2013